New Mexico, 2018

High Wind in New Mexico, February 19 to 20, 2018

February 19 to 20, 2018 · NWS EPZ · 3 events in 3 counties and zones

A strong upper low was moving through the Great Basin with southwest flow ahead of it with close to a 100 knot jet. A deep surface low was located over eastern Colorado with a tight pressure gradient across the region helped to produce wind gusts up to 82 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low was moving through the Great Basin with southwest flow ahead of it with close to a 100 knot jet. A deep surface low was located over eastern Colorado with a tight pressure gradient across the region helped to produce wind gusts up to 82 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 19, 5:03 AM MST, 6 hours 57 minutes earlier.

Area forecast discussion, Feb 19, 5:03 AM MST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
503 AM MST Mon Feb 19 2018

.SYNOPSIS...
Moist southwest flow continue to produce scattered showers across
the Borderland today through most of Tuesday. Showers will be
mostly snow above 7000 ft in the Gila, with 3-6 inches expected
through Tuesday morning. This storm will also bring strong winds
to most of the area this afternoon and tonight, with winds of
25-40 mph. The trough aloft causing all this weather will move out
of the area later Tuesday for clearing skies but cooler
temperatures. Another series of troughs aloft move through
Thursday and Friday night, bringing strong winds to the area
again. Additionally, some snow is possible across the Gila
Wilderness.

&&

.DISCUSSION...
This week's weather story is a series of short waves that will
move across the CWA, anchored by a rather stable pattern of an
upper ridge over the north Pacific and Alaska, with a long wave
trough just downstream of it over the western U.S. In the short
term our first short wave has now entered far southwest New Mexico
and continues to spread a few showers across the region. The short
wave should be east of the area this evening. Winds will be on the
increase today and the current wind advisories look good, although
I did tinker with some of the beginning and ending times. The
typical east slope areas should see gusty winds into Tuesday
morning. This system isn't real moist, but looks like enough to
give the high elevations some snow. Decided to go with Winter
Storm Advisory for the Gila zone above 7000 ft. Expect 3-6 inches
at these elevations, with up to 2 inches below. Will have to watch
the Sacs for snow too, but at this time believe snowfall will be
below advisory. A few showers could persist into Tuesday as a
minor wave rotates out of the long wave across the area.
Temperatures will be cooler than Sunday but still a bit above
normal.

Otherwise the rest of Tuesday and Wednesday are tweeners, waiting
until the next trough moves in Thursday morning. This one looks
dry, but it will bring us up to breezy winds on Thursday. This one
exits the area Thursday evening, but another trough is right on
its heels, arriving later Friday. This will bring stronger winds
Friday, possibly up to advisory level again. Some showers are
possible across the Gila region, and with snow levels falling,
some snow is possible late Friday evening. Temperatures will
remain around normal Wednesday and then warm well above normal
Thursday and Friday with the increasing southwest surface winds
and warm advection.

After Friday...both GFS and ECMWF show drier west flow aloft
through the forecast period, and into the first part of next week,
for that matter.

&&

.AVIATION...Valid 19/12Z-20/12Z...
An upper level trough will swing through the area this afternoon
with some showers. Conds generally SCT/BKN100 BKN250 with ocnl
BKN080 -SHRA. Above 8500 ft...a few CIGS AOB 020 3-5SM -SHSN.
Snow levels will fall to 6500 ft this evening. Showers and lower
conditions generally becoming more isolated aft 00Z. Surface winds
this morning southwest 10-15 kts, increasing to 25-30 kts after
18Z...with gusts to 40 kts. A few areas of 3-5SM BLDU possible
over desert areas.

&&

.FIRE WEATHER...
The primary focus over the next several days will be gusty winds.
Upper level disturbances will bring strong winds (25-35 mph) today
and again Thursday and Friday. Some showers will fall today
through early Tuesday with the first disturbance, with snow above
8500 ft today. Snow levels will fall to around 6000-6500 ft
tonight.

Min RH will stay above 20 percent area wide through Wednesday,
precluding critical fire conditions from developing. Min RHs will
fall Thursday and Friday, with the possibility of critical fire
conditions being met on Friday's windy day.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  50  58  39 /  20   0   0   0
Sierra Blanca           72  44  65  36 /  20   0   0   0
Las Cruces              65  42  56  32 /  20   0   0   0
Alamogordo              66  42  56  32 /  20  10  20   0
Cloudcroft              40  26  35  23 /  30  20  20   0
Truth or Consequences   66  40  55  30 /  20  20  20   0
Silver City             53  32  43  26 /  60  60  20   0
Deming                  65  39  54  29 /  20  10  10   0
Lordsburg               63  37  52  27 /  40  20  20   0
West El Paso Metro      67  49  58  39 /  20   0   0   0
Dell City               69  43  62  32 /  20   0   0   0
Fort Hancock            72  47  65  36 /  20   0   0   0
Loma Linda              62  43  53  35 /  20   0   0   0
Fabens                  70  46  62  34 /  20   0   0   0
Santa Teresa            66  45  57  35 /  20   0   0   0
White Sands HQ          67  45  57  35 /  20   0   0   0
Jornada Range           66  39  55  26 /  20   0  10   0
Hatch                   68  37  57  28 /  20   0  10   0
Columbus                67  42  57  33 /  20  10  10   0
Orogrande               68  45  58  35 /  20   0   0   0
Mayhill                 50  34  43  26 /  30  20  20   0
Mescalero               48  31  41  26 /  30  20  20   0
Timberon                48  32  42  26 /  30  20  10   0
Winston                 53  24  44  18 /  20  30  20   0
Hillsboro               59  36  48  26 /  20  30  20   0
Spaceport               65  38  55  27 /  20  10  20   0
Lake Roberts            50  24  40  18 /  60  60  20   0
Hurley                  56  36  45  24 /  40  30  20   0
Cliff                   57  37  46  21 /  40  40  20   0
Mule Creek              56  36  42  22 /  40  30  20   0
Faywood                 57  35  46  27 /  50  30  20   0
Animas                  65  38  55  28 /  40  10  20   0
Hachita                 65  38  55  28 /  30  10  20   0
Antelope Wells          64  39  58  30 /  30  10  20   0
Cloverdale              57  38  50  30 /  40  10  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to midnight MST tonight for
     NMZ402>413-417.

     Wind Advisory until midnight MST tonight for NMZ414>416.

     Winter Weather Advisory from 3 PM this afternoon to 5 AM MST
     Tuesday for NMZ402.

TX...Wind Advisory from noon today to 5 AM MST Tuesday for TXZ419-420.

     Wind Advisory from noon today to midnight MST tonight for TXZ418.

&&

17 Hefner
Hazardous weather outlook, Feb 19, 5:36 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
536 AM MST Mon Feb 19 2018

NMZ401-404>407-409>413-417-TXZ418>424-201315-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
536 AM MST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

.WIND ADVISORY IN EFFECT THIS AFTERNOON AND EVENING...

Strong winds this afternoon and evening. Winds increasing to 25
to 35 mph. A few areas of blowing dust possible, with visibilities
dropping to less than 3 miles.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds on Thursday and especially Friday, with some blowing
dust possible. Otherwise no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-201315-
Southern Gila Highlands/Black Range-
536 AM MST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight.

.WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT...
.WIND ADVISORY THIS AFTERNOON AND EVENING...

Strong winds this afternoon of 25 to 35 mph. Rain showers changing
to snow late afternoon above 7000 feet, causing some lower
visibilities and slippery roads. Total snow accumulations of 3-5
inches. Snow level falling to 6000 feet tonight, but little
accumulation expected at these elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds on Thursday and especially Friday. Otherwise no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ403-408-414>416-201315-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
536 AM MST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

.WIND ADVISORY THIS AFTERNOON AND EVENING...

Strong winds this afternoon and evening. Winds increasing to 25
to 35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds on Thursday and especially Friday, with some blowing
dust possible. Otherwise no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Dona Ana County/Mesilla Valley

When
February 19, 12:00 PM MST to February 20, 8:00 AM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A trained spotter 5 miles southeast of East Mesa recorded a peak wind gust of 82 mph at 649 AM on the 20th.

High Wind, Southern Tularosa Basin

When
February 19, 12:00 PM MST to February 20, 2:00 AM MST
Where
Southern Tularosa Basin forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

A peak gust of 75 mph was recorded at San Augustin Pass. Other gusts in the zone included 73 mph 5 miles southeast of San Augustin Pass and 71 mph 1 mile southeast of the White Sands Missile Range Main Post.

High Wind, Central Tularosa Basin

When
February 20, 1:00 AM MST to 2:00 AM MST
Where
Central Tularosa Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A mesonet site 11 miles southwest of Northrup Strip recorded a peak gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739808, 739818, 739816.